Letters to the Editor
Reply: Drug-Induced Psychosis After Long-Term Treatment With Levetiracetam
Dear Editor: We wish to thank Dr Mula and Dr Trimble and The Canadian Journal of Psychiatry for offering us the opportunity to expand our case report. Since there is limited space in a letter to the editor, we were not able to discuss the possible hypothesis of a forced normalization (FN) or alternative psychosis in the presented case (1). We fully agree with Dr Mula and Dr Trimble that it is important to recognize an association between epilepsy and schizophrenia-like psychosis, such as the phenomenon of FN, to make a correct diagnosis. As such, FN has attracted the attention of psychiatrists since Landolt’s description (2). Unfortunately, a consensus on the classification of psychotic syndromes with epilepsy is lacking, and neither the DSM-IV nor the ICD-10 have addressed this issue specifically. The concept of FN means that the EEGs of epilepsy patients often look less pathological when their behaviour has deteriorated. Thus the EEG may become more, rather than entirely, normal. However, in the presented case (1), the patient`s EEG continuously showed a pattern of spikes and waves. Therefore, we could not demonstrate any changes within the performed EEG patterns before, during, and after the schizophrenia-like psychotic syndrome. In summary, alternative psychoses are an uncommon (3), but important, issue in addressing the correct diagnosis or in considering it as a differential diagnosis in epileptic patients with brief interictal psychosis.
1. Bayerlein K, Frieling H, Beyer B, Kornhuber J, Bleich S. Drug-induced psychosis after long-term treatment with levetiracetam. Can J Psychiatry 2004;49:868.
2. Landolt H. Some clinical electroencephalographical correlations in epileptic psychoses (twilight states). Electroencephalogr Clin Neurophysiol 1953;5:121.
3. Schmitz B, Wolf P. Psychosis in epilepsy: frequency and risk factors. J Epilepsy 1995;8:295–305.
Kristina Bayerlein, MD
Helge Frieling, MD
Stefan Bleich, MD